California, 2011High Wind in California, December 16 to 17, 2011
December 16 to 17, 2011 · NWS LOX · 3 events in 3 counties and zones
Another round of strong and gusty north to northeast winds developed across the mountains of Ventura and Los Angeles counties as well as the Santa Clarita Valley. Wind gusts between 58 and 78 MPH were reported.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another round of strong and gusty north to northeast winds developed across the mountains of Ventura and Los Angeles counties as well as the Santa Clarita Valley. Wind gusts between 58 and 78 MPH were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Dec 16, 11:20 AM PST, 33 minutes earlier.
Area forecast discussion, Dec 16, 11:20 AM PST, 33 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1120 AM PST FRI DEC 16 2011
...NEW AVIATION DISCUSSION...
.SYNOPSIS...
STRONG AND GUSTY SANTA ANA WINDS WILL CONTINUE ACROSS VENTURA AND
LOS ANGELES COUNTIES THROUGH SATURDAY...WITH WEAKER AND LESS
WIDESPREAD OFFSHORE WINDS ACROSS SAN LUIS OBISPO AND SANTA BARBARA
COUNTIES. COOLER ONSHORE FLOW WILL RETURN ON SUNDAY. FOR THE FIRST
HALF OF NEXT WEEK...UNSETTLED WEATHER IS EXPECTED AS A COUPLE OF LOW
PRESSURE SYSTEMS MOVE ACROSS THE AREA. TEMPERATURES WILL LIKELY
REMAIN AT OR BELOW SEASONAL NORMS WITH BREEZY CONDITIONS AT TIMES.
&&
.UPDATE...
OFFSHORE WINDS CONTINUE TO RAMP UP ACROSS SOUTHWEST CALIFORNIA AS A
COLD UPPER LOW ROTATES OVER NORTHERN BAJA...AND STRONG HIGH PRESSURE
AT THE SURFACE SINKS INTO THE GREAT BASIN. GUSTY EAST TO NORTHEAST
WINDS ARE FOR THE MOST PART BELOW WARNING LEVEL...EXCEPT FOR SITES
IN THE INLAND LA MOUNTAINS AND THE VTU MOUNTAINS...WHERE SITES SUCH
AS CHILAO AND CAMP 9 SHOWS GUSTS NEAR 65 MPH. IN THE VTU MOUNTAINS
WILEY RIDGE SHOWS GUSTS NEAR 55 MPH. THE STAGE IS SET FOR CONTINUED
INCREASE IN THE OFFSHORE WINDS AS THE SURFACE HIGH IS FORECAST TO
INTENSIFY SLIGHTLY AS IT SHIFTS FIRST EAST TOWARD THE UT/NV
BORDER...AND THEN SOUTHWARD TOWARD LAS VEGAS. AS THIS HAPPENS...THE
SURFACE PRESSURE GRADIENT IS FORECAST TO INCREASE DRAMATICALLY
TONIGHT...AND THEN BEGIN TO WEAKEN ON SATURDAY BETWEEN 18Z TO 00Z.
THE UPPER LOW FEATURE IS FORECAST TO SHIFT SLIGHTLY SOUTH AND WEST
OF ITS PRESENT LOCATION TODAY THROUGH SATURDAY BEFORE EJECTING EAST
ON SUNDAY. ONLY MINOR CHANGES WERE MADE TO THE FORECAST PACKAGE THIS
MORNING...MAINLY TO REMOVE MENTION OF CLOUD COVER FROM THE ZONES.
FORECAST CONTINUES WITH HIGH WIND WARNINGS FOR THE LA/VENTURA
MOUNTAINS AND SANTA CLARITA VALLEY...AND STRONG WIND ADVISORIES FOR
THE REST OF VENTURA COUNTY AS WELL AS THE LA COAST AND SAN FERNANDO
VALLEY THROUGH SATURDAY AFTERNOON. FOR THE NORTHERN SECTIONS...WHILE
GUSTY NORTHEAST WINDS WILL AFFECT THE SLO AND SBA MOUNTAINS THROUGH
THIS EVENT...THE WINDS ARE NOT EXPECTED TO BE SUFFICIENTLY
WIDESPREAD TO WARRANT ADVISORIES.
.FROM PREVIOUS DISCUSSION (TODAY-SUN)...
OTHER CONCERN IN THE SHORT TERM WILL BE THE CONTINUED POSSIBILITY
OF SOME SHOWERS ACROSS LA COUNTY THIS WEEKEND. WITH THE UPPER LOW
WOBBLING OVER NORTHERN BAJA MEXICO...THE UPPER LEVEL FLOW WILL ALLOW
FOR SOME MOISTURE TO WRAP AROUND THE AREA. AT THIS TIME...IT LOOKS
LIKE ANY THREAT OF PRECIP WILL BE CONFINED TO EASTERN SECTIONS OF
LA COUNTY...WITH THE BEST CHANCE LIKELY SATURDAY AND SATURDAY NIGHT.
GIVEN THE LOCATION OF THE UPPER LOW...THINK ANY SIGNIFICANT
INSTABILITY WILL REMAIN SOUTH OF THE CWA. SO...WILL NOT INDICATE
ANY THUNDERSTORM THREAT AT THIS TIME. THE SHOWER POTENTIAL WILL HAVE
TO BE MONITORED CLOSELY FOR ANY POSSIBLE THREATS BEYOND EASTERN LA
COUNTY.
BY SUNDAY...THE UPPER LOW WILL MOVE EASTWARD...TAKING WITH IT
ANY SHOWER THREAT. ADDITIONALLY...THE LOW LEVEL FLOW WILL TURN
ONSHORE...BRINGING AN END TO THE SANTA ANA CONDITION.
.LONG TERM (MON-THU)...FOR THE EXTENDED...MODELS CONTINUE TO HAVE
LITTLE AGREEMENT...MAKING FOR A LOW CONFIDENCE FORECAST. AT UPPER
LEVELS...A TROUGH IS FORECAST TO MOVE ACROSS THE AREA ON MONDAY...
THEN DEVELOP INTO A CUTOFF LOW ON TUESDAY OVER THE OCEAN. AT
THIS TIME...THE 00Z ECMWF HAS THE CUTOFF LOW MUCH CLOSER TO THE
AREA THAN THE 00Z GFS. SO...THE ECMWF WOULD BRING THE THREAT OF
SOME SHOWERS TO THE AREA WHILE THE GFS WOULD KEEP THINGS DRY THROUGH
TUESDAY. A QUICK GLANCE AT THE 06Z GFS INDICATES IT'S TRYING TO COME
INTO LINE WITH THE ECMWF IDEA. WILL NOT JUMP ON THE EITHER MODEL AT
THIS TIME. BY WEDNESDAY AND THURSDAY...THE PREVIOUSLY MENTIONED UPPER
LOW WILL MOVE INLAND ACROSS NORTHERN MEXICO. HOWEVER...MODELS HINT
AT ANOTHER TROUGH DROPPING SOUTH ACROSS THE WEST COAST. AT THIS
TIME...THE ECMWF INDICATES A PRETTY GOOD INSIDE SLIDER BY THURSDAY
WHILE THE GFS HAS A WEAK UPPER LOW WELL OFF THE COAST.
GIVEN THE MODELS DISCREPANCIES IN THE PLACEMENT OF THE UPPER LEVEL
FEATURES...WILL NOT MAKE ANY DRASTIC CHANGES TO THE CURRENT
FORECAST. WILL INCREASE POPS SLIGHTLY FOR MONDAY/TUESDAY...BUT STILL
BELOW MENTIONABLE LEVELS. FOR WEDNESDAY/THURSDAY...WILL KEEP THE
FORECAST DRY. AS FOR TEMPS...DO NOT ANTICIPATE ANY SIGNIFICANT
SWINGS FROM DAY-TO-DAY. HOWEVER...AT THIS TIME...IT LOOKS LIKE
TUESDAY SHOULD BE THE WARMEST DAY WITH COASTAL/VALLEY TEMPS IN
THE MID TO UPPER 60S DUE TO A SLIGHT INCREASE IN OFFSHORE GRADIENTS.
&&
.AVIATION...16/1800Z.
A LITTLE MORE CONFIDENCE IN THE FORECAST TODAY. THE WANTON CUTOFF
LOW THAT PRODUCED INCLEMENT WEATHER YESTERDAY IS NOW CENTERED OVER
NORTHERN BAJA CALIFORNIA...AT A RELATIVELY SAFE DISTANCE SOUTH OF
THE DISTRICT. THERE IS FAIR CONFIDENCE IN VFR CONDITIONS THROUGH
SATURDAY. WILL KEEP ONE EYE ON ANY WRAP AROUND MOISTURE THAT MAY TRY
TO SNEAK INTO SOUTHEAST LOS ANGELES COUNTY EITHER TODAY OR SATURDAY.
PLENTY OF NORTHEAST WIND WILL...HOWEVER...RESULT IN TURBULENCE AND
LOW LEVEL WIND SHEAR AT ALMOST ANY TAF SITE IN VENTURA AND LOS
ANGELES COUNTIES.
KLAX...VFR CONDITIONS EXPECTED TO CONTINUE THROUGH SATURDAY. THERE
IS A DECENT CHANCE OF LOW LEVEL WIND SHEAR AT TIMES FROM TODAY RIGHT
THROUGH SATURDAY. THERE IS A SLIGHT CHANCE OF SOME CLOUDS SNEAKING
IN FROM THE SOUTHEAST...ESPECIALLY BY SATURDAY AFTERNOON.
KBUR...VFR CONDITIONS ARE EXPECTED TO CONTINUE THROUGH SATURDAY.
TURBULENCE AND LOW LEVEL WIND SHEAR HAVE ALREADY BEEN REPORTED AND
ARE LIKELY AT TIMES THROUGH SATURDAY. THERE IS A SLIGHT CHANCE OF
SOME CLOUDS SNEAKING IN FROM THE SOUTHEAST...ESPECIALLY BY SATURDAY
AFTERNOON.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING (SEE LAXNPWLOX).
WIND ADVISORY (SEE LAXNPWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
&&
PUBLIC...SMITH/THOMPSON
AVIATION...SWEET
SYNOPSIS...THOMPSON
WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Dec 16, 6:00 AM PST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST FRI DEC 16 2011
CAZ034>041-044>046-051>054-059-087-088-547-548-171400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PST FRI DEC 16 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY AND TONIGHT
NORTH TO NORTHEAST WINDS WILL CONTINUE TO DEVELOP ACROSS THE AREA
THIS MORNING...AND PERSIST THROUGH SATURDAY MORNING. DAMAGING WIND
GUSTS BETWEEN 60 AND 70 MPH ARE LIKELY ACROSS THE VENTURA AND LOS
ANGELES COUNTY MOUNTAINS...THE SANTA MONICA MOUNTAINS...AND THE
SANTA CLARITA VALLEY. NORTH TO NORTHEAST GUSTS BETWEEN 35 AND
55 MPH CAN BE EXPECTED ACROSS THE COAST AND VALLEYS OF VENTURA
COUNTY AS WELL AS THE SAN FERNANDO VALLEY AND THE COASTAL STRIP
FROM MALIBU TO THE HOLLYWOOD HILLS.
* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY
NORTH TO NORTHEAST WINDS WILL CONTINUE ACROSS THE AREA THROUGH
SATURDAY AFTERNOON. DAMAGING WIND GUSTS BETWEEN 60 AND 70 MPH ARE
LIKELY ACROSS THE VENTURA AND LOS ANGELES COUNTY MOUNTAINS...THE
SANTA MONICA MOUNTAINS...AND THE SANTA CLARITA VALLEY. NORTH TO
NORTHEAST GUSTS BETWEEN 35 AND 55 MPH CAN BE EXPECTED ACROSS THE
COAST AND VALLEYS OF VENTURA COUNTY AS WELL AS THE SAN FERNANDO
VALLEY AND THE COASTAL STRIP FROM MALIBU TO THE HOLLYWOOD HILLS.
* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
THOMPSON
High Wind, Los Angeles County Mountains Excluding the Santa Monica Range
- When
- December 16, 11:53 AM PST to December 17, 2:53 PM PST
- Where
- Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- RAWS
Strong and gusty north to northeast winds developed across the mountains of Los Angeles County. At the Camp Nine sensor, wind gusts between 58 and 78 MPH were reported. Additionally, wind gusts between 58 and 67 MPH were reported at the Mill Creek and Chilao RAWS sensors.
High Wind, Ventura County Mountains
- When
- December 16, 11:53 AM PST to December 17, 2:53 PM PST
- Where
- Ventura County Mountains forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- RAWS
Strong and gusty north to northeast winds developed across the mountains of Ventura County. Wind gusts between 60 and 70 MPH were reported across the eastern half of the mountains.
High Wind, Santa Clarita Valley
- When
- December 16, 7:57 PM PST to December 17, 9:56 AM PST
- Where
- Santa Clarita Valley forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 34.198, -118.261 (the zone’s center; the record gives no point)
Strong and gusty north to northeast winds developed across the Santa Clarita Valley. The Saugus RAWS sensor reported wind gusts between 58 and 59 MPH while the Newhall Pass RAWS sensor reported wind gusts between 58 and 63 MPH.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Michigan, December 16, 20111 injured · $40,000 · 1 event
- High Surf in Hawaii, December 16 to 18, 201111 events
- Dense Fog in California, December 16 to 20, 20114 events
- Strong Wind in Pennsylvania, December 16, 2011$5,000 · 4 events
- Strong Wind in New Jersey, December 16, 2011$4,000 · 3 events
- Winter Weather in Illinois, December 16 to 17, 20113 events
- Winter Storm in Alaska, December 16 to 17, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353419, 353420, 353418.